Facebook Pixel

Low WBC, low Hgb, low Hct, and low A/G ratio?

By April 6, 2010 - 7:04am
Rate This

Hello, I am 31 years old and I have Myasthenia Gravis and Hashimoto's. I am currently taking 112mcg synthroid, 10mg prednisone, 360mg Mestinon, 150mg Imuran, 5000IU Vitamin D, Multivitamin plus iron, 1500mg Calcium daily and IVIG 60g every 2 weeks. The Imuran is new as of March 2nd and I have had a sick stomach feeling and general fatigue and just ill feeling since I started it. I had a baseline blood draw and all my values were in the normal range. Then I had a CBC and Liver Panel one week ago and my WBC, Hbg, Hct, and A/G ratio were all low (everything else was normal). Can you please explain what this means. I called the doctor yesterday but they had not received the results yet - they were sent to my GP who is on vacation even though my neuro ordered them so I am waiting for a call back and I'm feeling more awful each day. Oh, I should mention that my iron levels are not affected by menses as I had to have a total hysterectomy a few years ago.
Thank you for your time!

Add a Comment5 Comments

Thank you Cary,

I have had a low vitamin D level since August. I went from taking 2000 IU to 5000 IU to tanning to 5000 IU of the liquid. I think the liquid is helping the most but my numbers have stayed at 18. Interesting, I also added more iron to my vitimin regimen and that seems to have helped. Staying away from germs is impossible with a 3 year old and a 10 year old and a husband back in school but I bleach everything and wash my hands like I have OCD:)

Thanks again,

April 12, 2010 - 7:01am

Hi Jenner77-

Your doctor probably has particular limits beyond which you'll adjust things. You may end up taking iron for the anemia, especially if you have symptoms. Usually they don't transfuse blood unless you go below a Hgb of 8. But again, it depends on the doctor. There is a low end of which count below which you are very open to infection and can't eat fresh produce, etc., but I'm certain they won't want you that low.

I would just keep in close communication over how you are feeling and the labs, be cautious about exposing yourself to infection, as in visiting people you know are ill, and eat as healthy a diet as you can muster.

With rheumatoid arthritis, I've been on similar drugs for nearly ten years. I've led a very normal life, even working as a nurse for most of that time. I have not gotten sick although I did have a problem with anemia for a while that we finally solved. I have to take extra vitamin D as well. They can watch that with labs. It is implicated as a possible issue in autoimmune disease. Otherwise, all the meds and everything have not held me back.

Good luck to you!

April 12, 2010 - 6:38am

Here are my numbers...
WBC - 3.6 was 5.19 at Baseline
Hgb - 11.3 was 13 at baseline
Hct - 32.8 was 38.7 at baseline
A/G ratio - .9 no baseline for reference but it says normal range is

April 8, 2010 - 9:07am

Thank you so much for your detailed response. The doctor doesn't feel that the labs are significant enough to warrant a change in medication but will be monitoring my blood every 2 weeks. I have copies of all the tests and patient notes from all of my doctor's visits since I started to fall ill with MG. It was a huge help to have my medical binder while on the road to finding a diagnosis. I divided it by body system and then put a table of contents in so it was easy to flip through. There is always a delay between the doctor recieving and my being able to access the copies though. They are typically pretty quick about everything but you are right, I do have to stay on them:)

April 8, 2010 - 5:55am

Hi Jenner77-

Boy, you've got a lot going on. What is likely happening is the immune suppressant drugs you are taking, especially the Imuran, are lowering your blood counts. This is common and desired to a degree, but it can become unhealthy if it goes past a certain point. The WBCs are the main cells we think of when we think white cells or immune cells, and they help fight infection. They also can be instigators in attacking your body. The HgB and HCT are related to the red cell counts. The red cells help transport oxygen. When these cells are low, you are anemic. This will make you feel extremely tired, depending on how low they are. The A/G ratio has to do with the amount of proteins in your blood. The IVIG may be the culprit for lowering this, and sometimes that is the intended effect, just like the Imuran lowering the WBCs.

When you have autoimmune disease and take these powerful drugs, you need to have regular blood work to monitor your progress. It sounds like you are doing that. Sometimes it is a fine line between suppressing your immune system enough to cool down the diseases and lowering your immunity to the point that you are in danger of getting sick. So we do the blood work and keep a close watch and sometimes add things or tweak dosing in an attempt to get maximum benefit with minimum risk. It isn't easy, and it isn't a perfect solution. Right now, though, it's the best we have.

You say you are feeling crummy and my guess is side effects from those meds and the anemia. You didn't say how low those counts are, but you don't have to be very anemic to feel utterly exhausted all the time. This is because your red cells transport oxygen around your body, so when you have fewer red cells, your tissues can be a little oxygen deprived.

Your neuro should be able to get those results from the staff at your GPs office. Although one week isn't going to make a huge difference if that's how long the vacation is. Give yourself all the rest you need, and be sure you are eating as healthy a diet as you can. Diet can make a big difference in how you are feeling.

I have one piece of advice that I feel is really important: Watch your labs. Get copies of them. The reason is it is not unusual for labs to get lost between the facility that does them and the doctor's office or stuck in a chart by office staff and missed by the doctor and that sort of thing. With what you have going, those labs are important and you don't want something to be inadvertently missed for a month or six weeks. You are the one who knows when you have them done, so request that the office send you copies and that way if the office misses a change, you will catch it. This happened to me, even though I'm a nurse, and it happens to lots of other people. Be assertive in your care and you will be healthier because of it.

Good luck.

April 7, 2010 - 6:51am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Myasthenia Gravis

Get Email Updates

Myasthenia Gravis Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!